Wildfire, Valley
- When
- December 21, 1:00 PM CST to 5:00 PM CST
- Where
- Valley forecast zone
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
This Wednesday afternoon featured two notable wildfires in central Nebraska, the second and larger of which impacted southern Valley and northern Sherman counties within this 24-county area, ultimately scorching around 6,000 acres of pasture and crop land. Fortunately, no structural damage or injuries were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Wednesday afternoon featured two notable wildfires in central Nebraska, the second and larger of which impacted southern Valley and northern Sherman counties within this 24-county area, ultimately scorching around 6,000 acres of pasture and crop land. Fortunately, no structural damage or injuries were reported.
This fire ignited around 1 PM in a rural area of far south central Valley County, a short distance southeast of the intersection of Nebraska Highways 22 and 70. Unfortunately, weather conditions were ripe for rapid fire spread and growth. Although relative humidity (RH) values averaged around 30% (slightly above official critical values), very strong northwest winds whipped the flames through dry grasses, with sustained speeds generally 25-35 MPH and frequent gusts to around 45 MPH. It didn't take long for the fire to jump over the county line into far northern Sherman County. Given that it was tracking toward the north side of Sherman Reservoir, several residences in the area were evacuated as a precaution. Fortunately, the fire was brought under control north of the reservoir by early evening before affecting any structures, thanks to the efforts of 13 rural fire departments and even one fire-fighting aircraft. This fire ended up consuming roughly 6,000 acres of dormant pasture and farm land as it traveled a relatively narrow, northwest-to-southeast path of 6-7 miles. On a side note, while only a small fraction of South Central Nebraska was directly impacted by this fire, a highly-visible and locally-thick smoke plume drifted at least 50-100 miles southeast during the afternoon, briefly reducing visibilities in many places, including the Hastings area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 21, 11:26 AM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1126 AM CST Wed Dec 21 2016 .UPDATE... Issued at 944 AM CST Wed Dec 21 2016 Sent an update to the forecast to increase high temperatures for today a couple of degrees as temperatures have surged a bit more than expected just behind a passing cold front. While temperatures are spiking early this morning due to the increased winds and rapid mixing...expect them to remain steady or only rise a few additional degrees as we go through the afternoon hours...as cooler air will slowly filter in from the north. && .SHORT TERM...(Today and tonight) Issued at 511 AM CST Wed Dec 21 2016 Upper air and satellite data showing another shortwave disturbance sliding east across the ND/Can border early this morning, with westerly flow and dry conditions remaining in place across the CWA. At the surface, much of the CWA sits with southwesterly winds, ahead of an approaching cold front associated with that disturbance to our north. While most speeds around 10 MPH, a few sites are occasionally getting a gust closer to 20 MPH. Temps early this morning are a bit warmer than 24 hrs ago, satellite imagery showing some upper level clouds streaming across the area, and the southwesterly winds are helping tap into more mild temps just off the surface. 3 am obs range from the mid 20s to mid 30s. For the short term period today/tonight, the forecast remains dry. Little change is expected in the upper level pattern over the area, remaining westerly as that northern disturbance moves into/through the Great Lakes through tonight. The main impact from this disturbance will be that surface cold front, with models continuing to be in good agreement showing it pushing through the CWA through the first half of the day today (likely through much of the area by 9-10 am). This front is expected to usher in gusty northwest winds, with speeds in the 15-25 MPH range and gusts near 30 MPH expected. As far as temperatures go for today, stayed on the conservative side, and confidence in them is a little low. Will see increased mixing potential with the gusty northwest winds building in, but models also are showing a cooler air mass doing the same through the day. Was hesitant to go as high as some models show, with much of the CWA pushing 50. The potential for clouds to stick around longer into the day and the cooler air mass advecting in are the main concerns. Current forecast has mid 40s for highs for the majority of the CWA. This evening/tonight, little change overall to the forecast. Winds are expected to taper off, remaining west-northwesterly. Overnight lows are forecast to fall into the teens for most locations. .LONG TERM...(Thursday through Tuesday) Issued at 511 AM CST Wed Dec 21 2016 Biggest concerns center around temperatures and weather on Christmas (Sunday) and also light precipitation/fog Thursday night/early Friday morning. Low amplitude progressive west flow aloft will prevail at the beginning of the long term forecast. Shortwave ridging should give us a dry day for Thursday, with slightly cooler air than the day before, behind a dry cold front. Yet another wave will come by Thursday night, and confidence is not all that high regarding precipitation type, and for that fact, I'm not confident that we would see much precipitation to begin with. BUFKIT soundings indicate that if we do get precip, we could get some freezing drizzle. We are close enough to having a saturated dendritic growth layer that I can't completely rule out snow either. To top it off, we could even get some light freezing rain due to warmer air aloft. I decided on low POPs with snow/drizzle and didn't worry about freezing rain, as amounts would be quite light anyway. I also included some patchy fog for the entire CWA for late Thursday night into early Friday morning as reasonably indicated by SREF ensembles. Shortwave ridging should again keep us dry by Friday afternoon and night. Saturday should be dry during the day as a large synoptic trough deepens in the western United States. By Saturday night, I expect increased isentropic lift with drizzle being possible. We should largely be free of any frozen precipitation as temperatures rise during the night. I also followed closer to CONSRAW for dewpoints and CONSMOS for winds, and continued this into Sunday. Long range models continue to indicate enough elevated instability to include isolate thunder, although the ECMWF has back off on this a bit. MUCAPES still under 500 J/Kg. Lows Sunday morning will be in the mid to upper 30s and I bumped up highs on Sunday even a bit more compared to the previous with highs near 50 to the mid 50s. Although I still have some low POPs leftover Sunday evening, if trends continue, the dry slotting will essentially take chances of precipitation after 00Z Monday. The track of the closed low continues to edge north and we look like we will almost certainly be dry slotted, which will give us little or no snow. As mentioned earlier, I nudged the winds higher on Sunday using CONSMOS, with gusts easily reaching 30 mph behind the cold front. Although Monday will be much colder than Sunday, I have eased off on the cold air a bit and went with highs near 30 to the mid 30s, and we should have a modest warm-up thereafter. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon) Issued at 1125 AM CST Wed Dec 21 2016 Breezy northerly winds...with gusts to 30 KTS or slightly higher...will continue through the afternoon hours behind this mornings cold front. Expect winds to gradually diminish during the early evening hours as they begin to decouple as the sun sets. As the surface winds decouple...could see a couple of hours of WS from the north as the pressure gradient will remain fairly tight ahead of a surface ridge transitioning east, so added some LLWS from 22/00z through 22/06z. For tomorrow...expect generally light westerly winds to increase a bit out of the southwest late in the day as the progressive surface ridge transitions into the Missouri river valley by late afternoon. While there will be varying amounts of cloud cover...CIGS are expected to remain at or above 12KFT through the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Rossi SHORT TERM...ADP LONG TERM...Heinlein AVIATION...Rossi
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 531 AM CST WED DEC 21 2016 KSZ005>007-017>019-NEZ039>041-046>049-060-061-063-064-072>077- 082>087-221200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HAMILTON-YORK-GOSPER- PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 531 AM CST WED DEC 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LIGHT FREEZING DRIZZLE IS POSSIBLE THURSDAY NIGHT AND EARLY FRIDAY MORNING. A STORM SYSTEM WILL BE MOVING THROUGH THE NORTHERN AND CENTRAL PLAINS ON CHRISTMAS. AT THIS TIME IT APPEARS THAT SOUTH CENTRAL NEBRASKA AND NORTHERN KANSAS WILL BE ON THE WARM SIDE OF THIS STORM SYSTEM. THEREFORE...THUNDERSTORMS WILL ACTUALLY BE POSSIBLE THIS CHRISTMAS...AND WE CANNOT AT THIS TIME RULE OUT THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTPS://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ062-221200- HALL- 531 AM CST WED DEC 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR HALL COUNTY OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. DUE TO MINOR ICE JAM FLOODING ALONG THE PLATTE RIVER...A FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF HALL COUNTY. PLEASE REFER TO THE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LIGHT FREEZING DRIZZLE IS POSSIBLE THURSDAY NIGHT AND EARLY FRIDAY MORNING. A STORM SYSTEM WILL BE MOVING THROUGH THE NORTHERN AND CENTRAL PLAINS ON CHRISTMAS. AT THIS TIME IT APPEARS THAT SOUTH CENTRAL NEBRASKA AND NORTHERN KANSAS WILL BE ON THE WARM SIDE OF THIS STORM SYSTEM. THEREFORE...THUNDERSTORMS WILL ACTUALLY BE POSSIBLE THIS CHRISTMAS...AND WE CANNOT AT THIS TIME RULE OUT THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTPS://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669729, 669730.